BACKGROUND: Transfusion-associated graft-versus-host disease (TAGVHD) is a lethal complication of transfusion of nonirradiated cellular blood components to a susceptible recipient.
CASE REPORT: An 82-year-old man underwent cardiac surgery during which he received 6 units of red cells (RBCs) and a 6-unit pool of platelets (PLTs). He was discharged with a normal white blood cell (WBC) count and hemoglobin (Hb) level and a PLT count of 104 × 109 per L. He was readmitted 2 weeks later with a diffuse erythematous rash, a sore throat, and difficulty swallowing. His WBC count was 2.1 × 109 per L, his Hb level was 12.0 g per dL, and his PLT count was 131 × 109 per L. The next day he had worsening cytopenias: WBC count, 1 × 109 per L; Hb level, 10.9 g per dL; PLT count, 104 × 109 per L. He also had diarrhea. A marrow biopsy showed a severe hypoplasia without evidence of malignancy. A skin biopsy showed Grade II GVHD. The patient worsened and despite aggressive therapy he expired on Postoperative Day 42. DNA-based HLA testing of the 12 blood donors was performed. One of the RBC donors was found to be homozygous for an HLA Class I and Class II haplotype in the patient.
CONCLUSION: This is the first reported case in the United States of fatal TAGVHD from RBCs in an immunocompetent patient who received a randomly selected unit of RBCs from a donor who was homozygous for a shared HLA haplotype. The policy of selective irradiation should be reexamined.